Can SSRIs Make You Fall Out of Love?

Fall Out of Love
Jamie Grill/Getty Images

Have you ever felt like your antidepressant has killed more than just your ability to orgasm? Like it's killed all your feelings of love for your partner as well? Helen Fisher, an anthropologist at Rutgers University, believes that SSRIs may block your ability to feel love.

SSRIs work by raising your levels of serotonin, but they also lower levels of dopamine. Dopamine is the neurotransmitter responsible for all those feel-good emotions you get when you fall in love.

When dopamine levels drop and those feelings disappear you may mistakenly believe that your love has also disappeared.

This effect, sometimes called emotional blunting, can also include such symptoms as feeling less empathetic, less able to cry and less able to experience the same degree of positive emotion as one normally would.

Emotional blunting also seems to be connected to sexual side effects, such as decreased libido and difficulty with orgasm.  One particular study found that about 80 percent of people who experienced antidepressant-related sexual problems also reported having emotional blunting.

Unfortunately for people in romantic relationships, a loss of sexual desire coupled with a decreased ability to feel strong emotions can leave them feeling as if they are no longer in love.

This effect is not permanent, however.   According to Ronald Pies, MD, there are certain steps which can help patients who are experiencing emotional blunting with their antidepressant.

  He suggests that the answer lies in either lowering their dose, changing them to a different medication (selective serotonin reuptake inhibitors are the most common cause of emotional blunting) or perhaps giving them an additional medication which can counteract this side effect.

If you are considering stopping your medication because of this side effect, or any other, you should be aware that abruptly stopping your medication without first obtaining your doctor's advice can be a bad idea.

  Many people will find that their depression returns, or perhaps even gets worse, upon stopping their medication.  In addition, it may be necessary to either taper off your medication slowly or switch to a different medication in order to prevent discontinuation syndrome.  This syndrome is a cluster of unpleasant symptoms, including strange sensations, dizziness, aches and upset stomach, which many people experience as the antidepressant leaves their body.

Sources:

Borchard, Therese J.  "Do Antidepressants Dull Your Emotions? An Interview with Ron Pies, M.D."   Psych Central.  Psych Central.  Published:  May 21, 2009.  Last reviewed:  By John M. Grohol, Psy.D. on June 4, 2009.  Accessed:  October 9, 2015.

Helenfisher.com.  Helen Fisher.  Accessed:  October 9, 2015.

Warner, Christopher H. et. al.  "Antidepressant Discontinuation Syndrome."  American Family Physician.  74.3 (August 2006):  448-456.

"What Is Blunted Affect?"  Psychology Dictionary.  Psychology Dictionary.  Accessed:  October 9, 2015.

Continue Reading